Alert archive / Texas / Flash Flood Warnings in 1998
Flash Flood Warning 24, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 25, 1998, 2:11 PM CDT for Pecos County, Texas. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 1998, 2:11 PM CDT (19:11 UTC)
- Expired
- Aug 25, 1998, 4:00 PM CDT
- In force
- 109 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 251912 FFWMAF TXC371-252100- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 211 PM CDT TUE AUG 25 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 400 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...EXTREME EASTERN PECOS COUNTY FLOODING CONTINUES IN EASTERN PECOS COUNTY. HIGHWAY 190 EAST IRAAN IS IMPASSABLE. HIGHWAY 349 SOUTH OF IRAAN IS ALSO IMPASSABLE. THE PECOS RIVER IS REPORTED TO BE OUT OF ITS BANKS FROM IRAAN TO THE CROCKETT/VAL VERDE COUNTY LINE. ALTHOUGH THE RAIN HAS ENDED... RUNOFF FROM PREVIOUS STORMS WILL CONTINUE FOR THE NEXT COUPLE OF HOURS. A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:43 AM CDT, 10 hours 28 minutes earlier.
Area forecast discussion, Aug 25, 3:43 AM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 343 AM CDT TUE AUG 25 1998 OVER LAST SEVERAL HOURS...SATELLITE AND RADAR HAVE INDICATED IMPRESSIVE NEW CONVECTIVE DEVELOPMENT ALONG NRN PERIPHERY OF CIRCULATION ASSOCIATED WITH REMNANTS OF CHARLIE. A FLASH FLOOD WARNING HAS BEEN ISSUED FOR N TERRELL AND FAR E PECOS COUNTIES UNTIL 6 AM CDT. WE ARE MORE INCLINED TO BELIEVE SATELLITE ESTIMATES OF RAINFALL (SEE RECENT SPENES) THAN OUR DOPPLER RADAR ESTIMATES... WHICH ARE PROBABLY UNDERESTIMATING AMOUNTS SIGNIFICANTLY DUE TO THE HIGHLY TROPICAL NATURE OF THIS CONVECTION. FORECAST PROBLEM IS RAIN THREAT FROM REMNANTS OF CHARLIE. SATELLITE AND UPPER AIR DATA SHOW UPPER HIGH CENTERED SSW OF BIG BEND...WHICH MODELS PROG TO MOVE LITTLE TODAY. THIS WILL KEEP FAR SE ZONES IN NW FLOW ALOFT. MODELS ALSO TRY TO OPEN CIRCULATION ASSOCIATED WITH CHARLIE (BEST SEEN AROUND 700 MB) TODAY INTO INVERTED TROUGH. BASED ON FLOW ALOFT...EXPECT CHARLIE TO MAKE LITTLE ADDITIONAL PROGRESS NW INTO OUR CWA. REMNANTS OF TROPICAL SYSTEMS OVER LAND OFTEN PRODUCE HEAVIEST RAIN AT NIGHT...SO WE BELIEVE THE HEAVY RAIN THREAT SHOULD DIMINISH SIGNIFICANTLY LATER THIS MORNING. A FLASH FLOOD WATCH WILL THEREFORE BE ISSUED UNTIL NOON FOR SE ZONES...INCLUDING CRANE... UPTON...AND REAGAN COUNTIES...WHICH IS WHERE PRESENT ACTIVITY IS CURRENTLY HEADING. WILL LEAVE IT TO DAY SHIFT TO ASSESS HEAVY RAIN THREAT ALONG NRN PERIPHERY OF CHARLIE LATER THIS MORNING. CONSENSUS WITH OTHERS IS THAT GUIDANCE HAS BEEN OVERDOING POPS OVER NRN ZONES. WILL UNDERCUT THESE...AND USE A GUIDANCE/PERSISTENCE BLEND FOR TEMPERATURES. COORDINATED WITH LUBBOCK. MAF 89/70 20/30 CNM 95/68 10/10 MRF 82/61 20/20 P07 82/71 40/40 TJT/RJN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 1:59 AM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 4 hr |
| Aug 25, 5:55 AM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Aug 25, 9:18 AM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Aug 25, 9:39 AM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Aug 25, 10:58 AM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Aug 25, 12:34 PM CDT | Flash Flood Warning | MAF | Reagan | 116 min |
Nearby
Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.